Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 350, NWS Sioux Falls, SD

October 10, 2001Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 10, 2001, 12:05 AM CDT for Sioux County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2001, 12:05 AM CDT (05:05 UTC)
Expired
Oct 10, 2001, 12:30 AM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WUUS53 KFSD 100505
SVRFSD
IAC167-100530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 AM CDT WED OCT 10 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL 1230 AM CDT

* AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF IRETON...OR ABOUT 5 MILES
  SOUTHEAST OF HAWARDEN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRETON AROUND 1210 AM CDT
  MAURICE AROUND 1215 AM CDT
  SIOUX CENTER AROUND 1225 AM CDT
  ORANGE CITY...ALTON...HOSPERS AROUND 1230 AM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 9:15 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Oct 9, 9:15 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT TUE OCT 9 2001

PREV FCST ON TRACK AS SFC LOW BEGINS TO EVOLVE OUT OF INVERTED
TROF FM ERN SD TO ERN NE. STILL WDSPRD TSTMS/SHWRS WITH WDLY SCT
HAIL AND STG WNDS IN CWA MOVG NEWD. NO UPDATES ATTM...BUT WILL
NEED LATER WITH EXPIRATION OF WATCHES AND COSMETIC CHGS.

.FSD...NONE
RYRHOLM

In the hours before

Local storm report, Oct 9, 10:18 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1018 PM CDT TUE OCT 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    2 NE RAVINIA              SD   .75 INCH HAIL
10/09/01   CHARLES MIX                    REPORTED BY PUBLIC.

0752 PM    6 NE RAVINIA              SD   1.5 INCH HAIL
10/09/01   CHARLES MIX                    REPORTED BY STORM
                                          SPOTTER.

0802 PM    8 NE RAVINIA              SD   1.5 INCH HAIL
10/09/01   CHARLES MIX                    REPORTED BY PUBLIC.

0802 PM    3 S ARMOUR                SD   .75 INCH HAIL
10/09/01   DOUGLAS                        REPORTED BY PUBLIC.

0808 PM    4 SE ARMOUR               SD   .75 INCH HAIL
10/09/01   DOUGLAS                        REPORTED BY PUBLIC.

0816 PM    9 N FREEMAN               SD   .75 INCH HAIL
10/09/01   HUTCHINSON                     REPORTED BY PUBLIC.

0820 PM    4 SE BRIDGEWATER          SD   .75 INCH HAIL
10/09/01   MCCOOK                         REPORTED BY PUBLIC.

0822 PM    HARRISBURG                SD   .75 INCH HAIL
10/09/01   LINCOLN                        REPORTED BY STORM
                                          SPOTTER.

0916 PM    3 NW TABOR                SD   1.25 INCH HAIL
10/09/01   BON HOMME                      MOSTLY QUARTER SIZE HAIL.

0930 PM    2 N LESTERVILLE           SD   1 INCH HAIL
10/09/01   YANKTON                        REPORTED BY PUBLIC.

0945 PM    2 W YANKTON               SD   1.5 INCH HAIL
10/09/01   YANKTON                        REPORTED BY PUBLIC.

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.